Even Low-Dose Aspirin May Increase Risk of GI Bleeding

The risk of gastrointestinal (GI) bleeding needs to be considered when determining the potential preventive benefits associated with low-dose aspirin for cardiovascular disease and cancer. According to a new study in Clinical Gastroenterology and Hepatology, the use of low-dose aspirin increases the risk for GI bleeding, with the risk being increased further with accompanying use of cardiovascular disease-preventing therapies, such as clopidogrel and anticoagulants. In patients who took proton pump inhibitors (PPIs), bleeding risk decreased.

"The use of aspirin has been proven beneficial in reducing cardiac events and deaths in patients who have cardiovascular disease, and has even been shown to reduce cancer risk," said Angel Lanas, MD, PhD, of University Hospital Lozano Blesa and lead author of this study. "However, clinicians need to be more proactive in their efforts to reduce potential risk factors associated with all doses of aspirin, especially gastrointestinal bleeding. New low-dose aspirin studies should report more precisely on the incidence of bleedings, especially gastrointestinal bleedings, to better determine the balance between risks and benefits ."

Low-dose aspirin — commonly defined as 75 to 325 mg daily — is a mainstay of therapy for cardiovascular disease. In fact, patients with prior cardiovascular disease have fewer cardiovascular events and deaths with the use of low-dose aspirin compared with patients who do not use it. It is now likely to also be used for cancer prevention, especially GI and colon cancer.

Read More>>

Advertisements

Comments are closed.

%d bloggers like this: